Illinois, 2011

Hail and Damaging Winds in Illinois, August 8, 2011

August 8, 2011 · NWS DVN · 18 events in 7 counties and zones

A disturbance moving through northwest flow aloft brought several rounds of thunderstorms to northwest Illinois from the early afternoon through the early evening hours. The initial round of thunderstorms developed in eastern Iowa during the late morning hours and moved into northwest Illinois where heavy rains were the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance moving through northwest flow aloft brought several rounds of thunderstorms to northwest Illinois from the early afternoon through the early evening hours. The initial round of thunderstorms developed in eastern Iowa during the late morning hours and moved into northwest Illinois where heavy rains were the main threat. Another round of thunderstorms developed in the late afternoon and early evening as the disturbance approached the Mississippi River with wind, hail, and heavy rain being the main threats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 8, 2:30 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 2:30 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT MON AUG 8 2011

.SYNOPSIS...
ARCING LINE OF CONVECTION WITH GUSTY WINDS MOVING THROUGH CENTRAL
IA ATTM IN ADVANCE OF MESOSCALE CONVECTIVELY ENHANCED VORT MAX
PASSING NEAR KSUX. THIS IS ONE OF SEVERAL CLUSTERS OR LINE
SEGMENTS OF CONVECTION ONGOING EARLY THIS AM OVER PORTIONS OF THE
PLAINS AND MIDWEST IN ACTIVE W/NW FLOW ALOFT BETWEEN HEAT DOME
OVER THE SOUTHERN PLAINS AND SOUTHWEST AND ANOMALOUSLY DEEP SHORTWAVE
SHIFTING ACROSS SASKATCHEWAN.   ..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
PCPN CHCS AND TEMPS MAIN FCST CHALLENGES. ARCING LINE OF CONVECTION
OVER CENTRAL IA EXPECTED TO PUSH ACROSS AREA EARLY THIS AM
MAINLY SOUTH OF HWY 30 WITH SUPPORT FROM LATEST 3 HR PRESSURE
FALLS... WHICH ALSO SUPPORT CONTINUED GENERATION OF CELLS ON SOUTHERN
FLANK AS SOME INTERACTION SUGGESTED WITH KS/MO CONVECTION. STRONG
GUSTY WINDS OF 30-40 KTS HAVE BEEN OBSERVED WITHIN PORTIONS OF THIS
LINE... AND WILL BE MAIN THREAT EARLY THIS AM. ADDITIONAL
DEVELOPMENT OF SHRA/TSRA IS EXPECTED IN WAKE OF THIS INITIAL LINE
AS MCV CURRENTLY OVER KSUX PASSES TO OUR NORTH THROUGH THE AFTN.
DEGREE OF HEATING/DESTABILIZATION UNCERTAIN PER SATL/RADAR TRENDS
WHICH LEADS TO QUESTIONS WITH SVR POTENTIAL... BUT IF ENOUGH HEATING
THEN COULD SEE ISOLD SVR TSRA (MAINLY SOUTHERN CWA) WITH MARGINAL
WINDS AROUND 60 MPH BEING MAIN THREAT GIVEN SUFFICIENT SHEAR WITH
80-90 KT JET STREAK OVERHEAD. COULD SEE SOME POCKETS OF
MOD/LOCALLY HVY RAIN 0.5-1.0+ INCH PORTIONS OF SOUTHERN CWA WITH
ANY REPETITIVE CONVECTION... WHICH WOULD BE WELCOMED AND MUCH NEEDED.
MCV AND ATTENDANT FORCING SHOULD BE EAST OF CWA BY EVE. PCPN CHCS
TNGT A BIT MURKY WITH CWA SPLIT BETWEEN BETTER FORCING AREAS FROM
UPPER MIDWEST INTO GREAT LAKES ATTENDANT TO DEEP CANADIAN
SHORTWAVE... AND FROM PORTIONS OF CENTRAL PLAINS THROUGH
MID/LOWER MISSISSIPPI VALLEY WITH WEAKER SHORTWAVE ENERGY RIPPLING
DOWN IN W/NW FLOW ALOFT. SOME INDICATIONS FROM ECMWF AND UKMET THAT
SOUTHERN COUNTIES COULD BE BRUSHED BY SOME PCPN ON NORTH SIDE
OF MORE ORGANIZED CONVECTION SHIFTING ACROSS KS/MO. MODELS ALSO SHOW
SOME WEAK ELEVATED THETA-E ADVECTION... AND SO FOR NOW HAVE BROAD
BRUSHED LOW POPS AND LET LATER SHIFTS REFINE AS CONVECTIVE EVOLUTION
PLAYS OUT... AS MODELS HAVE STRUGGLED MIGHTILY OF LATE.
AS FOR TEMPS... CHALLENGE AS CLOUDS/PCPN TO IMPACT HIGHS TDY AND
OPTED TOWARD GUIDANCE BLEND. AREAS WHERE CLOUDS/PCPN HANG ON HIGHS
LIKELY TO BE IN THE 70S... WHILE AREAS THAT MANAGE TO BREAK INTO SOME
SUNSHINE FOR A TIME WILL POP INTO THE 80S. LOWS TNGT STAYED NEAR COOL
SIDE WITH SUGGESTIONS OF GOOD RADIATIONAL COOLING POTENTIAL WITH
LIGHT WINDS AND MAINLY CLEAR SKIES FOR A TIME.    ..05..

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
TUESDAY AND WEDNESDAY...WILL CONTINUE TO WALK THE LLVL FRONTAL
PASSAGE THROUGH THE DVN CWA TUE MORNING IN INCREASING NORTHWESTERLY
CYCLONIC STEERING FLOW OVER THE UPPER MS RVR VALLEY. WILL KEEP AT
LEAST LOW CHC POPS FOR SCTRD SHOWERS IN THE VCNTY OF THIS
FEATURE/BOTH ALONG AND EVEN SOMEWHAT POST-FRONTAL/ THROUGH AT LEAST
EARLY TUE AFTERNOON. CYCLONIC FLOW AND ENHANCED MIXING TO MAKE FOR A
RATHER BREEZY DAY WITH NORTHWEST WINDS OF 15-20+ MPH. EVEN IN LLVL
CAA REGIME...DECENT MIXING WILL PROBABLY BOOST TEMPS ACRS MOST OF THE
DVN CWA INTO THE LOWER TO MID 80S FOR HIGHS. A CHANCE FOR AREAS IN
THE FAR NORTHWESTERN AND NORTHERN CWA TO REMAIN IN THE UPPER 70S.
DPTS WILL LOOK TO CRASH AS DAY PROGRESSES...POSSIBLY DRY DOWN-MIXED
INTO THE LOWER 60S OR EVEN THE 50S BY LATE TUE AFTERNOON. SEASONABLY
STRONG 1015+ MB SFC RIDGE PROGGED BY MOST MEDIUM RANGE MODELS TO DUMP
DOWN THE PLAINS TUE NIGHT INTO WED. THERE IS THE POTENTIAL FOR NNW
SFC WINDS TO DECOUPLE UNDER INCREASING INVERSION BY EARLY WED
MORNING. THIS COMBINED WITH THE LOWERED DPTS WOULD SUPPORT THE IDEA
THAT MUCH OF THE DVN CWA WOULD HAVE LOW TEMPS IN THE MID TO UPPER 50S
EXCEPT FOR THE SOUTH WHICH MAY BE HELD UP IN THE 60S. THEN THIS
INCOMING COOL BUBBLE OF HIGH PRESSURE WOULD SET THE STAGE FOR A
PLEASANT WED WITH HIGHS IN THE UPPER 70S TO NEAR 80. A FEW LOCATIONS
MAY BE HELD MORE IN THE MID 70S ALONG AND NORTH OF THE HWY 30
CORRIDOR. HIGH PRESSURE CENTER EFFECT OF A LIGHT/CALM WIND REGIME AND
CONTINUED LOWERING OF SFC DPTS AS MUCH AS CROP EVAPO-TRANSPIRATION
WILL ALLOW...SUPPORTS ANOTHER COOL NIGHT IN THE 50S INTO THU MORNING.
SOME VALLEY FOG POSSIBLE WED NIGHT.

THURSDAY THROUGH FRIDAY...00Z MEDIUM RANGE MODEL RUNS AND LATEST
ENSEMBLES SUGGEST THAT WHILE FLATTENED STEERING FLOW/BROAD SCALE
WESTERLIES RELOAD ACRS THE WEST HALF OF THE CONUS...ONGOING RIDGING
TO KEEP THE CWA DRY UNTIL AT LEAST LATER THU NIGHT. THE ENTIRE CWA
MAY BE HELD IN THE 70S FOR HIGHS ON THU. PHASING AND DIGGING OF
AN INLAND STRIVING NW PACIFIC WAVE IN THIS FLOW...AS WELL AS LLVL
MOISTURE RETURN SUGGESTS THE PLAINS AND MO RVR VALLEY TO BECOME MCS
SPAWNING GROUNDS/BOTH SFC BASED AND ELEVATED/ BY THU NIGHT. A LOW
CHANCE FOR SOME OF THIS ACTIVITY TO BLEED FAR ENOUGH EASTWARD TO
MAKE IT INTO THE LOCAL CWA LATE THU NIGHT. BUT THEN THE LATEST MODEL
RUNS SUGGEST THAT THE PHASING PROCESS TO CONTINUE TO WORK EASTWARD
AND BRING BETTER RAIN CHANCES WITH IT TO THE LOCAL AREA BY FRI AND
FRI NIGHT. WILL GO WITH MODERATE TO HIGH CHC POPS FOR THE SECOND
HALF OF THIS LATE WEEK PERIOD.

SATURDAY AND SUNDAY...THE DIGGING WAVE COMPLEX WILL THEN LOOK TO
CONTINUE ACRS THE SOUTHWESTERN GRT LKS ON SAT...TAKING THE PRECIP
EASTWARD WITH IT AND OUT OF THE DVN CWA BY SAT AFTERNOON. ANY
FURTHER PHASING AND RESULTANT SYSTEM SLOW DOWN COULD LINGER PRECIP
WELL INTO SAT EVENING...BUT FOR NOW WILL GO DRY BY LATE SAT. CLOUDS
AND RAIN COULD KEEP AMBIENT TEMPS WELL DOWN IN THE 70S BOTH FRI AND
SAT...DEPENDING ON AREAL EXTENT/COVERAGE. BUT AGAIN WILL BANK ON SOME
SAT AFTERNOON CLEARING FOR TEMP RECOVERY INTO HE MID AND UPPER 70S.
NORTHWEST FLOW AND RE-ENFORCING HIGH PRESSURE LOOKS ON TAP FOR NEXT
SUNDAY. BUT FULL SCALE INSOLATION WOULD HELP SFC TEMPS MODERATE BACK
TO NEAR 80.    ..12..

&&

.AVIATION...
ARCING LINE OF TSRA MOVING THROUGH CENTRAL IA TO CONTINUE MOVING E/SE
AND EXPECTED TO PASS MAINLY ALONG/SOUTH OF HWY 30 THIS AM IMPACTING
KCID/KMLI/KBRL TERMINALS. POTENTIAL FOR GUSTS OF 25 TO 35 KTS WITHIN
PORTIONS OF LINE WITH BRIEF MVFR CIGS/VSBY. ADDITIONAL DEVELOPMENT
OF SHRA/TSRA EXPECTED IN WAKE OF THIS LINE ESPECIALLY ALONG/S OF I-80
THROUGH AFTN AS AN UPPER AIR DISTURBANCE PASSES ACROSS SOUTHERN WI.
GUSTY WINDS AND BRIEF PERIODS OF MVFR CIGS/VSBY POSSIBLE WITH THE
TSRA. WEAK/LIMITED FORCING TNGT SUPPORTS PCPN CHCS TOO SMALL FOR INCLUSION
IN TERMINALS. KBRL COULD BE BRUSHED BY RAIN LATER THIS EVE INTO OVRNGT
ON NORTH SIDE OF ORGANIZED TSRA LIKELY PASSING THROUGH KS/MO. PATCHY
FOG ALSO POSSIBLE LATE TNGT AT TERMINALS WITH SHALLOW STEEP LOW LEVEL
INVERSION. WINDS TO REMAIN GENERALLY LIGHT AND VARIABLE OUTSIDE OF
ANY TSRA.   ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

05/12
Hazardous weather outlook, Aug 8, 3:46 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT MON AUG 8 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
446 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. AN ISOLATED STRONG TO SEVERE
THUNDERSTORM WILL BE POSSIBLE... WITH THE MAIN THREAT GUSTY WINDS
OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT MAIN CHANCE OF THUNDERSTORMS WILL BE FROM LATE THURSDAY
NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 8, 10:31 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1131 AM CDT MON AUG 8 2011

IAZ041-042-053-054-081730-
DELAWARE-DUBUQUE-JACKSON-JONES-
1131 AM CDT MON AUG 8 2011

...THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING THROUGH EAST
CENTRAL IOWA...

AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTICELLO...OR 10 MILES NORTHEAST OF
ANAMOSA...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING
BRIEF HEAVY RAINFALL...HAIL UP TO A HALF INCH IN DIAMETER AND STRONG
GUSTY WINDS.

* THE THUNDERSTORM WILL BE NEAR...
  CASCADE AROUND 1140 AM CDT...
  CANTON AROUND 1155 AM CDT...
  ZWINGLE AND FULTON AROUND 1215 PM CDT...
  LA MOTTE AND ANDREW AROUND 1225 PM CDT...

MOTORISTS SHOULD PREPARE FOR PERIODS OF HEAVY RAINFALL WITH POOR
VISIBILITY AND PONDING OF WATER WITH THE PASSAGE OF THIS
THUNDERSTORM.

LAT...LON 4239 9053 4210 9054 4214 9124 4234 9124
TIME...MOT...LOC 1627Z 269DEG 23KT 4222 9112

SHEETS
Local storm report, Aug 8, 11:34 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             2 N MAQUOKETA           42.09N 90.67W
08/08/2011  E1.00 INCH       JACKSON            IA   PUBLIC

            REPORTED AT THE HURTSVILLE INTERPRETIVE CENTER

&&

DLF
Local storm report, Aug 8, 12:06 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
106 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             5 W TIPTON              41.77N 91.23W
08/08/2011  E1.00 INCH       CEDAR              IA   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL AND WINDS GUSTS ESTIMATED AT 45
            TO 50 MPH.

&&

DLF
Local storm report, Aug 8, 12:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FUNNEL CLOUD     5 W SUNBURY             41.67N 91.03W
08/08/2011                   CEDAR              IA   LAW ENFORCEMENT

            FUNNEL CLOUD HAS BEEN SPOTTED ABOUT 5 MILES WEST OF
            SUNBURY.

&&
Local storm report, Aug 8, 12:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             6 WSW ARGO FAY          41.98N 90.12W
08/08/2011  E0.50 INCH       CARROLL            IL   TRAINED SPOTTER

            HEAVY RAIN AND WIND GUSTS ESTIMATED AT 25 MPH.

&&

DLF
Local storm report, Aug 8, 12:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     FUNNEL CLOUD     2 NW SUNBURY            41.69N 90.96W
08/08/2011                   CEDAR              IA   LAW ENFORCEMENT

            FUNNEL CLOUD DIRECTLY OVERHEAD NEAR INTERSECTION OF 280TH
            STREET AND VERMONT AVE JUST NORTHWEST OF SUNBURY. IT WAS
            MOVING EAST.

&&

The radar

The Quad Cities radar (KDVN), 55 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

12 heavy rain, 3 hail, 3 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Whiteside

When
August 8, 12:45 PM CST
Where
Whiteside County, 1 mi WNW of Morrison
Reported by
Trained Spotter
Coordinates
41.825, -89.988

Rain fell over a 10 to 15 minute period.

Hail, Bureau

When
August 8, 12:49 PM CST to 12:51 PM CST
Where
Bureau County, Yorktown
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -89.850

Mutliple reports of pennt to quarter sized hail.

Thunderstorm Wind, Bureau

When
August 8, 12:51 PM CST
Where
Bureau County, Yorktown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.570, -89.850

Six to 7 inch tree limbs were reported down. Time is estimated from radar.

Thunderstorm Wind, Carroll

When
August 8, 1:02 PM CST
Where
Carroll County, Thomson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.970, -90.100

Pine trees approximately 12 inches in diameter snapped off near the base on Main Street and West street. This tree fell on power lines causing power outages in the town of Thomson.

Hail, Bureau

When
August 8, 1:08 PM CST
Where
Bureau County, 1.24 mi ENE of Walnut
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.560, -89.580

Dime to nickel sized hail was reported.

Hail, Whiteside

When
August 8, 1:23 PM CST
Where
Whiteside County, 10 mi W of Sterling
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.800, -89.894

Hail fell for 1 to 2 minutes with hailstones varying in size from pea to quarter sized.

Heavy Rain, Carroll

When
August 8, 1:52 PM CST
Where
Carroll County, 3 mi WSW of Chadwick
Reported by
CoCoRaHS
Coordinates
42.003, -89.934

Rain fell over a 40 minute period.

Heavy Rain, Whiteside

When
August 8, 2:27 PM CST
Where
Whiteside County, 1 mi WNW of Morrison
Reported by
Trained Spotter
Coordinates
41.825, -89.988

Storm total precipitation as of 15:27 CDT.

Heavy Rain, Rock Island

When
August 8, 3:35 PM CST
Where
Rock Island County, 3 mi SSW of Rock Is
Reported by
Trained Spotter
Coordinates
41.460, -90.602

Rain fell over the course of a 30 minute period.

Heavy Rain, Rock Island

When
August 8, 3:59 PM CST
Where
Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
Reported by
ASOS
Coordinates
41.450, -90.500

Rain began at 424 pm cdt and ended at 450 pm cdt.

Heavy Rain, Jo Daviess

When
August 8, 4:05 PM CST
Where
Jo Daviess County, 2.95 mi NNE of Stockton
Reported by
COOP Observer
Coordinates
42.390, -89.980

The rain fell over a period of 25 minutes.

Heavy Rain, Stephenson

When
August 8, 4:11 PM CST
Where
Stephenson County, Lena
Reported by
Public
Coordinates
42.380, -89.830

Heavy rain fell in a period of 30 minutes. Rain continues to fall in Lena.

Thunderstorm Wind, Henry

When
August 8, 4:23 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.240, -89.930

Wind speeds were estimated by the public and lasted approximately ten minutes. Power is out in the town of Kewanee. Several large 8 inch tree limbs were also down in Kewanee.

Heavy Rain, Stephenson

When
August 8, 4:45 PM CST
Where
Stephenson County, 4 mi NE of Freeport
Reported by
Trained Spotter
Coordinates
42.321, -89.565

This is a 30 minute total.

Heavy Rain, Stephenson

When
August 8, 4:50 PM CST
Where
Stephenson County, Lena
Reported by
Trained Spotter
Coordinates
42.380, -89.830

Storm total rainfall from 500 pm cdt to 545 pm cdt.

Heavy Rain, Stephenson

When
August 8, 4:59 PM CST
Where
Stephenson County, 0.86 mi NW of Cedarville
Reported by
Public
Coordinates
42.380, -89.640

Report relayed by media and reported to have fallen in 30 minutes.

Heavy Rain, Stephenson

When
August 8, 5:04 PM CST
Where
Stephenson County, 1.53 mi W of Winneshiek
Reported by
Trained Spotter
Coordinates
42.330, -89.580

Rain fell in less than one hour.

Heavy Rain, Stephenson

When
August 8, 5:27 PM CST
Where
Stephenson County, 1.53 mi W of Winneshiek
Reported by
Trained Spotter
Coordinates
42.330, -89.580

Rain fell over a 90 minute period and ponding of water has been reported in fields.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334991, 334984, 335012, 339634, 334987, 334990, 334994, 335001, 335003, 335005, 335007, 335008, 335013, 335010, 335016, 335017, 335015, 335018.